Hail, Nevada
- When
- May 9, 4:10 PM CST
- Where
- Nevada County, 0.69 mi N of Rosston
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.590, -93.280
towards the region during the late morning, afternoon and evening hours of May 9th. Strong instability developed across the region with peak heating and a strong capping inversion initially during the morning broke during the day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A strong upper level trough moved out of the Texas Hill Country...towards the region during the late morning, afternoon and evening hours of May 9th. Strong instability developed across the region with peak heating and a strong capping inversion initially during the morning broke during the day. Scattered strong to severe thunderstorms developed in the unstable airmass with large hail and damaging thunderstorm wind gusts the primary result.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 9, 3:18 PM CST, 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 418 PM CDT FRI MAY 9 2014 .DISCUSSION... WATER VAPOR IMAGERY DEPICTING A STRONG SHORT WAVE MOVING OUT OF THE TX HILL COUNTRY WITH SCATTERED SHWRS AND TSTMS FIRING ALONG AND OUT AHEAD OF IT...WHERE A VERY MOIST AND UNSTABLE ATMOSPHERE IS PRESENT THIS AFTERNOON. DESPITE MORNING CLOUD COVER...SURFACE HEATING HAS STILL BEEN QUITE IMPRESSIVE AND CONTRIBUTED TO THE RATHER UNSTABLE CONDITIONS OBSERVED. RAPIDLY DEVELOPING TSTMS THIS MID AFTERNOON HAVE ALREADY PRODUCED QUARTER SIZED HAIL OVER PARTS OF NE TX. THIS THREAT IS EXPECTED TO CONTINUE THROUGH AT LEAST SUNSET THIS EVENING...AT WHICH TIME THE HEATING ELEMENT DRIVING THESE STORMS WILL BEGIN TO DIMINISH. HAVE MAINTAINED CHANCE POPS FOR MOST OF THE REGION THROUGH MIDNIGHT...THEN TAPERING BACK TO JUST SLIGHT CHANCE ACROSS OUR ERN CWA BY SUNRISE SATURDAY MORNING. THE WEEKEND LOOKS TO BE MOSTLY DRY WITH A ZONAL FLOW PATTERN FOR SATURDAY BEFORE TRANSITIONING TO SW FLOW ALOFT ON SUNDAY. HOWEVER DUE TO THE CONTINUED MOIST AIR MASS IN PLACE...STILL CANNOT RULE OUT ISOLATED AFTERNOON CONVECTION SO HAVE LEFT IN SLIGHT CHANCE POPS FOR BOTH SATURDAY AND SUNDAY. THE NEXT SIGNIFICANT CHANCES FOR RAIN WILL COME LATE MONDAY INTO TUESDAY WITH A STRONG LATE SEASON COLD FRONT. MOST OF THE UPPER LEVEL ENERGY WITH THIS SYSTEM APPEARS TO REMAIN WELL NORTH OF OUR REGION SO SEVERE WEATHER MAY NOT BE A SIGNIFICANT CONCERN BUT WE WILL CONTINUE TO MONITOR AS THE EVENT DRAWS CLOSER. FOR NOW...IT LOOKS LIKE OUR PRIMARY CONCERN MAY HEAVY RAIN AND I MENTION THIS BECAUSE OF THE HIGH RAINFALL TOTALS OBSERVED DURING THE PAST 24 HOURS ON TOP OF WHAT SOME AREAS ARE RECEIVING TODAY. THIS MAY POSE A MINOR FLOODING THREAT EARLY WEEK WITH FOR SOME OF OUR SMALLER WATERWAYS THAT ARE ALREADY NEAR BANKFULL...JUST SOMETHING TO KEEP IN MIND DURING WHAT IS TYPICALLY ONE OF OUR WETTEST MONTHS. THE SECOND HALF OF NEXT WEEK LOOKS QUIET AS THE COLD FRONT WILL EXIT THE REGION LATE ON TUESDAY. SHARPLY COOLER TEMPERATURES ARE EXPECTED BEHIND THE FRONT...WITH LOWS IN THE 40S AND 50S ON BOTH WEDNESDAY AND THURSDAY MORNING. GRADUAL MODERATION IN TEMPERATURES IS EXPECTED THROUGH THE REMAINDER OF THE EXTENDED PERIOD WITH READINGS RETURNING CLOSER TO NORMAL BY THE END OF THE WEEK. /19/ && .PRELIMINARY POINT TEMPS/POPS... SHV 67 87 70 88 71 / 40 20 10 20 10 MLU 65 86 69 87 69 / 30 20 10 20 10 DEQ 63 85 67 85 70 / 30 20 10 20 20 TXK 66 85 68 86 68 / 30 20 10 20 20 ELD 64 85 68 86 68 / 40 20 10 20 10 TYR 67 87 70 87 71 / 30 20 10 20 20 GGG 66 87 69 88 71 / 30 20 10 20 20 LFK 69 88 71 88 72 / 30 20 10 20 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 19
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1155 AM CDT FRI MAY 9 2014 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-101300- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1155 AM CDT FRI MAY 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE TODAY AND ESPECIALLY THIS AFTERNOON WITH ADDED HEATING COMBINED WITH AN UPPER LEVEL DISTURBANCE MOVING ACROSS TEXAS. INSTABILITY AND DEEP LAYER SHEAR WILL REMAIN FAVORABLE FOR A FEW STRONG TO SEVERE THUNDERSTORMS...PRIMARILY WITH DAMAGING WINDS AND LARGE HAIL. IN ADDITION...DANGEROUS LIGHTNING WILL BE POSSIBLE ALONG WITH BRIEF HEAVY RAINFALL WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLY FLASH FLOODING IN LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ALTHOUGH MOST OF THE UPPER LEVEL ENERGY WILL TRANSITION EAST OF THE REGION...A CONTINUED WARM...MOIST AND UNSTABLE AIR MASS WILL PROVIDE THE OPPORTUNITY FOR SOME ISOLATED...TO POSSIBLY SCATTERED...MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE WEEKEND. THEN BY MONDAY...AS A COLD FRONT EDGES INTO THE REGION...LOOK FOR COVERAGE OF THUNDERSTORMS TO AGAIN INCREASE IN THE FOUR STATE AREA WITH THE POTENTIAL FOR DAMAGING WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS AND STORM SPOTTERS MAY BE NEEDED THROUGH TONIGHT. 19
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
358 PM CDT FRI MAY 9 2014
ARZ060-061-092200-
HEMPSTEAD-NEVADA-
358 PM CDT FRI MAY 9 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 500 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
HEMPSTEAD AND NEVADA...
INCLUDING THE FOLLOWING LOCATIONS...
EMMET...HOPE...PERRYTOWN AND PRESCOTT...
AT 358 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR HOPE...MOVING NORTHEAST AT 15
MPH.
DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
13SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
407 PM CDT FRI MAY 9 2014
ARZ060-061-092200-
HEMPSTEAD-NEVADA-
407 PM CDT FRI MAY 9 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 500 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
HEMPSTEAD AND NEVADA...
INCLUDING THE FOLLOWING LOCATIONS...
EMMET...HOPE...PERRYTOWN AND PRESCOTT...
AT 407 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR HOPE...MOVING NORTHEAST AT 15
MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
13SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
421 PM CDT FRI MAY 9 2014
LAZ001-TXZ126-138-092215-
CADDO-HARRISON-MARION-
421 PM CDT FRI MAY 9 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CDT...FOR THE FOLLOWING
PARISHES AND COUNTIES...
IN NORTHWEST LOUISIANA...
CADDO...
IN NORTHEAST TEXAS...
HARRISON AND MARION...
INCLUDING THE FOLLOWING LOCATIONS...
MOORINGSPORT...OIL CITY...VIVIAN...KARNACK AND WOODLAWN...
AT 421 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WOODLAWN...OR 6
MILES NORTHEAST OF MARSHALL...MOVING NORTHEAST AT 15 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
13SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
422 PM CDT FRI MAY 9 2014
ARZ070-LAZ001-TXZ112-126-092215-
CADDO-CASS-MARION-MILLER-
422 PM CDT FRI MAY 9 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...
IN SOUTHWEST ARKANSAS...
MILLER...
IN NORTHWEST LOUISIANA...
CADDO...
IN NORTHEAST TEXAS...
MARION AND CASS...
INCLUDING THE FOLLOWING LOCATIONS...
RAVANNA...RODESSA...ATLANTA...BIVINS...KILDARE...LINDEN...
LODI...MCLEOD AND QUEEN CITY...
AT 422 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTH OF LINDEN...OR 18 MILES
SOUTHWEST OF ATLANTA...MOVING NORTHEAST AT 15 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
13PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
449 PM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 14 NE MARSHALL 32.68N 94.18W
05/09/2014 E1.50 INCH HARRISON TX PUBLIC
PING PONG BALL SIZED HAIL ON THE SOUTHWEST SIDE OF
KARNACK ALONG HWY. 43.
&&
EVENT NUMBER SHV1400354
13PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
504 PM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL 16 NE MARSHALL 32.70N 94.16W
05/09/2014 M1.00 INCH HARRISON TX PUBLIC
&&
EVENT NUMBER SHV1400355
CSRThe Shreveport radar (KSHV), 137 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506772, 506787, 506775, 506782.